The character of free topological groups I
A systematic analysis is made of the character of the free and free abelian topological groups on uniform spaces and on topological spaces. In the case of the free abelian topological group on a uniform space, expressions are given for the character in terms of simple cardinal invariants of the family of uniformly continuous pseudometrics of the given uniform space and of the uniformity itself. From these results, others follow on the basis of various topological assumptions. Amongst these: (i) if X is a compact Hausdorff space, then the character of the free abelian topological group on X lies between w(X) and w(X)ℵ0, where w(X) denotes the weight of X; (ii) if the Tychonoff space X is not a P-space, then the character of the free abelian topological group is bounded below by the “small cardinal” d; and (iii) if X is an infinite compact metrizable space, then the character is precisely d. In the non-abelian case, we show that the character of the free abelian topological group is always less than or equal to that of the corresponding free topological group, but the inequality is in general strict. It is also shown that the characters of the free abelian and the free topological groups are equal whenever the given uniform space is w-narrow. A sequel to this paper analyses more closely the cases of the free and free abelian topological groups on compact Hausdorff spaces and metrizable spaces.
A.V. Arhangel’skii, O.G. Okunev, and V.G. Pestov, Free topological groups over metrizable spaces, Topology Appl. 33 (1989), 63–76. http://dx.doi.org/10.1016/0166-8641(89)90088-6
D. Dikranjan and M.G. Tkachenko, Weakly complete free topological groups, Topology Appl. 112 (2001), no. 3, 259–287.
E.K. Douwen, van, The Integers and Topology, In: Handbook of Set-Theoretic Topology, K. Kunen and J.E. Vaughan, Eds., Elsevier Science Publ. B. V., 1984, pp. 111–167.
R. Engelking, General Topology, Heldermann Verlag, Berlin, 1989.
M. I. Graev, Free topological groups, In: Topology and Topological Algebra, Translations Series 1, vol. 8 (1962), pp. 305–364, American Mathematical Society. Russian original in: Izvestiya Akad. Nauk SSSR Ser. Mat. 12 (1948), 279–323.
I. Guran, On topological groups close to being Lindel¨of, Soviet Math. Dokl. 23 (1981), 173–175.
C. Hernández, D. Robbie, and M. Tkachenko, Some properties of o-bounded and strictly o-bounded groups, Applied General Topology 1 (2000), 29–43.
R. Hodel, Cardinal functions I, In: Handbook of Set-Theoretic Topology, K. Kunen and J.E. Vaughan, Eds., Elsevier Science Publ. B. V., 1984, pp. 1–61.
M. S. Khan, S. A. Morris, and P. Nickolas, Local invariance of free topological groups, Proc. Edinburgh Math. Soc. 29 (1986), 1–5. http://dx.doi.org/10.1017/S001309150001734X
D. Marxen, Neighborhoods of the identity of the free abelian topological groups, Math. Slovaca 26 (1976), 247–256.
S. A. Morris and P. Nickolas, Locally invariant topologies on free groups, Pacific J. Math. 103 (1982), 523–537. http://dx.doi.org/10.2140/pjm.1982.103.523
T. Nakayama, Note on free topological groups, Proc. Imp. Acad. Sci. 19 (1943), 471–475. http://dx.doi.org/10.3792/pia/1195573368
P. Nickolas, Free topological groups and free products of topological groups, PhD. thesis, University of New South Wales, Australia, 1976.
P. Nickolas and M. G. Tkachenko, The character of free topological groups II, this volume.
E. C. Nummela, Uniform free topological groups and Samuel compactifications, Topology Appl. 13 (1982), 77–83. http://dx.doi.org/10.1016/0166-8641(82)90009-8
V. G. Pestov, Neighborhoods of unity in free topological groups, Mosc. Univ. Math. Bull. 40 (1985), 8–12.
V. G. Pestov, Topological groups: where to from here?, In: Proceedings, 14th Summer Conf. on General Topology and its Appl. (C.W. Post Campus of Long Island University, August 1999), Topology Proceedings 24 (1999), 421–502.
V. I. Ponomarev and V. V. Tkachuk, Countable character of X in βX in comparison with countable character of the diagonal of X in X × X, Vestnik Mosk. Univ. no. 5 (1987), 16–19 (in Russian).
O. V. Sipacheva and M. G. Tkachenko, Thin and bounded subsets of free topological groups, Topology Appl. 36 (1990), 143–156. http://dx.doi.org/10.1016/0166-8641(90)90005-M
M. G. Tkachenko, On the completeness of free Abelian topological groups, Soviet Math. Dokl. 27 (1983), 341–345. Russian original in: Dokl. AN SSSR 269 (1983), 299–303.
M. G. Tkachenko, On topologies of free groups, Czech. Math. J. 33 (1984), 57–69.
M. G. Tkachenko, Some properties of free topological groups, Math. Notes 37 (1985), 62–66. Russian original in: Mat. Zametki 37 (1985), 110–118.
M. G. Tkachenko, On the linearity of the Graev extension of pseudometrics, In: Algebraic and logical constructions, Tver. Gos. Univ., Tver 1994, pp. 84–90 (in Russian).
M. G. Tkachenko, On group uniformities on square of a space and extending pseudometrics II, Bull. Austral. Math. Soc. 52 (1995), 41–61. http://dx.doi.org/10.1017/S0004972700014441
M. G. Tkachenko, Introduction to topological groups, Topology Appl. 86 (1998), 179–231. http://dx.doi.org/10.1016/S0166-8641(98)00051-0
K. Yamada, Characterizations of a metrizable space X such that every An(X) is a k-space, Topology Appl. 49 (1993), 75–94. http://dx.doi.org/10.1016/0166-8641(93)90130-6
Metrics powered by PLOS ALM
Cited-By (articles included in Crossref)
This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site
1. Fréchet–Urysohn fans in free topological groups
Taras Banakh, Dušan Repovš, Lyubomyr Zdomskyy
Journal of Pure and Applied Algebra vol: 212 issue: 9 first page: 2105 year: 2008
Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.
Universitat Politècnica de València
e-ISSN: 1989-4147 https://doi.org/10.4995/agt